Hail, Marshall
- When
- June 11, 3:53 PM CST
- Where
- Marshall County, 3.83 mi ENE of Big Woods
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 48.330, -97.050
An isolated thunderstorm formed over north central North Dakota during the afternoon of June 11th and tracked south-southeast. It eventually crossed into northwest Minnesota north of Oslo, Minnesota, where it continued to drop large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
An isolated thunderstorm formed over north central North Dakota during the afternoon of June 11th and tracked south-southeast. It eventually crossed into northwest Minnesota north of Oslo, Minnesota, where it continued to drop large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 11, 1:38 PM CST, 2 hours 15 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 238 PM CDT Thu Jun 11 2020 .SHORT TERM...(This evening through Friday night) Issued at 238 PM CDT Thu Jun 11 2020 Finally seeing a few cells popping up in the northern Red River Valley and adjacent areas of southern Manitoba. One southern Manitoba cell has had a few lightning strikes associated with it. At the surface it appears the boundary is associated with the southern Manitoba showers and weak storms, stretching from southwest of Winnipeg to possibly around Roseau. SPC meso page is showing about 500 J/kg of sfc based CAPE just along and ahead of this boundary and effective shear values of 40 to 45 knots. Moisture values are still pretty meager, but there is a nice upper jet nosing above the frontal zone as well. Latest high resolution models continue to show the narrow window for strong to severe storms, looking to be from now through about 6 pm or so. Have pushed that out into the latest messaging. Any convective activity should exit eastward quickly by early evening with decreasing clouds and winds tonight. Friday looks similar temperature wise, with cooler highs around the Lake of the Woods region and warmer highs across southeast North Dakota. Winds should stay on the lower end. .LONG TERM...(Saturday through Thursday) Issued at 238 PM CDT Thu Jun 11 2020 The impacts during this time frame period will be a return to more convectively active weather by very late weekend into next week. A weak warm front could touch some scattered showers early Sat, but then it will be a return to southerly low level flow which will last for several days. It will be breezy most of the time with temps pushing back up into the 70s over the weekend and into the 80s for next week. The upper level flow will transition from northwest to an upper ridge by late weekend and then more southwest early next week. This will result in a change from the dry conditions over the weekend to increasing moisture advection and resultant convection Mon through Thur. An attempt to time this convection this far out won't be attempted, as there is no clear and consistent signal for feature placement or ensemble anomalies with respect to parameters such as PWATS or QPF. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1255 PM CDT Thu Jun 11 2020 Think KTVF and KBJI stand the best chance for an isolated shower or storm this afternoon, but even then, a pretty low chance. Cloud heights will remain VFR, so no issues there. Gusty northwest winds will die down again this evening, by sunset. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. SHORT TERM...Godon LONG TERM...WJB AVIATION...Godon
Hazardous Weather Outlook National Weather Service Grand Forks ND 234 PM CDT Thu Jun 11 2020 MNZ029-040-NDZ006-007-014-015-024-026-028-029-038-049-052>054- 121945- Wilkin-Grant-Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs- Steele-Barnes-Ransom-Sargent-Richland-Western Walsh- 234 PM CDT Thu Jun 11 2020 This hazardous weather outlook is for portions of eastern North Dakota and west central Minnesota. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Periodic chances for thunderstorms will persist through much of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ001>009-013>017-022>024-027-028-030>032-NDZ008-016-027-030-039- 121945- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-West Otter Tail- East Otter Tail-Wadena-Pembina-Eastern Walsh-Grand Forks-Traill- Cass- 234 PM CDT Thu Jun 11 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Isolated strong to severe thunderstorms are possible from 3 to 6 pm this afternoon. One inch diameter hail and 60 mph wind gusts are the main threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Periodic chances for thunderstorms will persist through much of next week. .SPOTTER INFORMATION STATEMENT... Spotter reports are appreciated.
Special Weather Statement
National Weather Service Grand Forks ND
313 PM CDT Thu Jun 11 2020
NDZ008-112045-
Pembina ND-
313 PM CDT Thu Jun 11 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PEMBINA COUNTY UNTIL
345 PM CDT...
At 312 PM CDT, Doppler radar was tracking a strong thunderstorm near
Leroy, or 32 miles northeast of Langdon, moving southeast at 35 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Leroy around 320 PM CDT.
Neche around 325 PM CDT.
Bathgate around 340 PM CDT.
Hamilton around 345 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4900 9751 4890 9724 4873 9748 4899 9789
4900 9788
TIME...MOT...LOC 2012Z 303DEG 31KT 4900 9776
LeeThe Fargo/Grand Forks radar (KMVX), 91 km away, was scanning. The volume nearest the first event began at 21:51 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2020Every state in 2020This day in weather historyWarnings in Minnesota, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 886118.